Florida, 2023

Damaging Wind in Florida, March 10, 2023

March 10, 2023 · NWS JAX · 1 event in 1 county or zone

A pre-frontal band of strong to isolated severe storms moved across NE FL in the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal band of strong to isolated severe storms moved across NE FL in the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 10, 5:49 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 10, 5:49 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
549 PM EST Fri Mar 10 2023

...New AVIATION...

.NEAR TERM...
Issued at 313 PM EST Fri Mar 10 2023

Ahead of a cold front, an east-west oriented line of showers and
storms is currently situated over SE GA and approaching the FL/GA
state border this afternoon. Meanwhile, due to pre-frontal
troughing, another scattered line of storms has been progressing
along the I-10 corridor with a couple being severe near Tallahassee,
FL. Moisture combined with daytime heating will generate ample
instability (MUCAPE ~2000 J/kg) for storms to tap into this
afternoon into early evening. A low-amplitude shortwave will push
overtop of the front as it's presses through and will aid convection
by bringing some additional forcing aloft. The outflow boundary
shifting south of the GA line could also provide additional
forcing as it potentially collides with the storms along the I-10
corridor. The main concerns continue to be hail and locally
damaging gusts especially for areas between Waycross and I-10.
Convection begins to wane later this evening with the loss of
daytime heating. The front will shift south of the area later
tonight bringing an end to showers. Drier, cooler post- frontal
northwesterly flow develops. Lows tonight will fall to seasonal
levels with readings in the mid/upper 40s in SE GA, low/mid 50s
for NE FL and mid/upper 50s in north-central FL.

&&

.SHORT TERM...
(Saturday through Monday)
Issued at 313 PM EST Fri Mar 10 2023

Brief high pressure builds across the SE US in the wake of the
aforementioned front. A dry and cooler Saturday is in store with
highs in the 70s to around 80 in north-central FL. Breezy pre-frontal
south-southwesterly winds develop on Sunday causing high temperatures
to warm into the upper 70s to mid 80s. Timing of our next cold
front has slightly slowed down compared to previous model runs.
Rain chances begin to increase late Sunday afternoon from the
northwest as pre- frontal convection approaches SE GA. Convection
then spreads south-southeastward across the area Sunday night into
Monday. A few storms could be strong and capable of producing
gusty winds and small hail. Showers shift south of the area by
late Monday afternoon with the frontal passage.

&&

.LONG TERM...
(Monday Night through next Thursday)
Issued at 313 PM EST Fri Mar 10 2023

Dry and cool week ahead. Cold and dry air advects into the region
in the wake of the front as surface high pressure builds in from
the northwest. Temperatures drop below normal for much of the week
with overnight lows ranging from the mid/upper 30s inland and 40s
along the coast Tuesday and Wednesday nights. Patchy frost will
be possible across portions of inland SE GA Wednesday morning.
Temperatures moderate back to near to just above climo values
Thursday as an upper level ridge builds over the region and
surface high pressure builds offshore of the SE US coast. Afternoon
sea breezes will develop with a continuation of dry weather but
shallow moisture advection will begin to increase late night fog
potential for Thursday night.

&&

.AVIATION...
(00Z TAFS)
Issued at 542 PM EST Fri Mar 10 2023

Line of convection is currently over the Jacksonville Metro fields
and dropping slowly south. This convection should clear the KJAX
area by 02:00 UTC. Line is gradually weakening with the loss of
diurnal heating and instability but still should bring convection
to the KGNV and KSGJ areas between 00-04 UTC. Some patchy fog is
possible toward sunrise, but not enough to include in the TAF with
this run. Will let the mid shift look at that possibility.
Otherwise, once the convection finishes looking at a SCT to BKN
low and mid deck overnight.

&&

.MARINE...
Issued at 313 PM EST Fri Mar 10 2023

A cold front will move southeast across the area through this
evening bringing the potential for strong thunderstorms capable of
gusty winds. Strong winds are expected ahead of and behind the
front and will lead to more hazardous conditions for small craft
that venture offshore. High pressure will build to the northwest
Tonight, and to the north Saturday into Saturday night. Another
cold front will move southeast across the area Sunday night into
Monday with an increase to small craft conditions ahead and behind
the front. High pressure then remains the dominant feature for next
week.

Rip Currents: Moderate risk of rip currents prevail for area
beaches through Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  45  71  49 / 100  20   0   0
SSI  77  51  69  57 /  90  40   0   0
JAX  83  52  74  52 /  90  80   0   0
SGJ  83  55  71  56 /  70  80   0   0
GNV  83  55  77  51 /  50  60   0   0
OCF  83  58  79  51 /  40  40   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from midnight tonight to 6 AM EST Saturday
     for AMZ450.

     Small Craft Advisory until 10 AM EST Saturday for AMZ470-472-474.

&&

In the hours before

Special weather statement, Mar 10, 4:53 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
453 PM EST Fri Mar 10 2023

FLZ023-024-125-225-325-425-GAZ364-102230-
Baker FL-Western Duval FL-South Central Duval FL-Inland Nassau FL-
Trout River FL-Coastal Duval FL-Western Charlton GA-
453 PM EST Fri Mar 10 2023

...A strong thunderstorm will impact portions of southwestern Nassau,
eastern Baker, central Duval and south central Charlton Counties
through 530 PM EST...

At 453 PM EST, Doppler radar was tracking a strong thunderstorm near
Bryceville, or 17 miles southwest of Callahan, moving east at 40 mph.

HAZARD...Wind gusts of 45 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arlington, Ortega, Cisco Gardens, Bryceville, Nas Jax, Normandy, San
Marco, Riverside, Baldwin and Tallyrand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3029 8211 3047 8209 3046 8155 3019 8158
TIME...MOT...LOC 2153Z 275DEG 35KT 3038 8203

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SHASHY
Special weather statement, Mar 10, 5:34 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
534 PM EST Fri Mar 10 2023

FLZ020-023-122-GAZ364-102300-
Baker FL-Hamilton FL-Northern Columbia FL-Western Charlton GA-
534 PM EST Fri Mar 10 2023

...A strong thunderstorm will impact portions of central Baker,
northeastern Columbia, southeastern Hamilton and south central
Charlton Counties through 600 PM EST...

At 534 PM EST, Doppler radar was tracking a cluster of thunderstorms
centered 10 miles southwest of Taylor, or 18 miles northeast of Lake
City, moving east at 30 mph.

HAZARD...Winds around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Taylor, Macclenny, Glen St. Mary, St. George and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3043 8266 3055 8202 3042 8204 3036 8204
      3036 8205 3032 8205 3021 8206 3030 8270
TIME...MOT...LOC 2234Z 281DEG 27KT 3038 8243

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SHASHY
Special weather statement, Mar 10, 5:40 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
540 PM EST Fri Mar 10 2023

FLZ023-030-122-222-102315-
Southern Columbia FL-Baker FL-Union FL-Northern Columbia FL-
540 PM EST Fri Mar 10 2023

...A strong thunderstorm will impact portions of southwestern Baker,
northwestern Union and central Columbia Counties through 615 PM
EST...

At 539 PM EST, Doppler radar was tracking a strong thunderstorm near
Winfield, or near Lake City, moving east at 30 mph.

HAZARD...Wind gusts of 45 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake City, Palestine Community, Five Points, Watertown, Lulu,
Winfield, Olustee and Suwannee Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3013 8278 3031 8275 3025 8237 2998 8248
TIME...MOT...LOC 2239Z 289DEG 25KT 3021 8273

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SHASHY
Special weather statement, Mar 10, 5:46 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EST Fri Mar 10 2023

FLZ021-102330-
Suwannee FL-
546 PM EST Fri Mar 10 2023

...A strong thunderstorm will impact portions of southwestern
Suwannee County through 630 PM EST...

At 546 PM EST, Doppler radar was tracking a strong thunderstorm near
Dowling Park, or 13 miles northwest of Mayo, moving southeast at 30
mph.

HAZARD...Wind gusts of 45 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dowling Park, Mcalpin and Luraville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3026 8324 3028 8323 3018 8291 2999 8296
      3001 8298 3001 8300 3003 8301 3008 8307
      3009 8311 3011 8312 3010 8314 3011 8316
      3009 8319 3012 8323 3017 8323 3018 8325
      3023 8324 3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 2246Z 295DEG 24KT 3020 8330

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SHASHY
Special weather statement, Mar 10, 6:23 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
623 PM EST Fri Mar 10 2023

FLZ021-035-222-110000-
Southern Columbia FL-Suwannee FL-Gilchrist FL-
623 PM EST Fri Mar 10 2023

...A strong thunderstorm will impact portions of north central
Gilchrist, southwestern Columbia and southern Suwannee Counties
through 700 PM EST...

At 623 PM EST, Doppler radar was tracking a strong thunderstorm near
Mcalpin, or 8 miles northeast of Mayo, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ichetucknee Spring, Columbia, Obrien, Mcalpin, Branford and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3023 8304 3009 8264 2980 8285 2983 8289
      2989 8288 2988 8289 2990 8290 2989 8292
      2995 8292 2996 8293 2996 8295 2999 8296
      3001 8298 3001 8300 3003 8301 3008 8307
      3009 8311 3011 8312 3010 8314 3011 8314
TIME...MOT...LOC 2323Z 296DEG 24KT 3012 8305

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

SHASHY
Special weather statement, Mar 10, 6:50 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
650 PM EST Fri Mar 10 2023

FLZ021-030-035-136-222-236-110015-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-Union FL-
Suwannee FL-Gilchrist FL-
650 PM EST Fri Mar 10 2023

...A strong thunderstorm will impact portions of northeastern
Gilchrist, northwestern Alachua, western Union, southern Columbia and
southeastern Suwannee Counties through 715 PM EST...

At 649 PM EST, Doppler radar was tracking a strong thunderstorm over
Columbia, or 7 miles northeast of Ichetucknee Spring, moving
southeast at 35 mph.

HAZARD...Wind gusts of 40 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ichetucknee Spring, Columbia, High Springs, Fort White, Palestine
Community, Upland Pines, Providence, Lulu and Hildreth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3017 8272 3009 8241 2993 8244 2981 8253
      2987 8286 2989 8288 2988 8288 2990 8290
      2990 8291 2992 8292
TIME...MOT...LOC 2349Z 292DEG 30KT 3005 8271

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHASHY

The radar

The Jacksonville radar (KJAX), 88 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
March 10, 7:15 PM EST
Where
Union County, 2.39 mi NNW of Duke
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.000, -82.420

A tree was uprooted at the intersection of SW County Road 796 and SW 126th Avenue. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078726.